EconPapers    
Economics at your fingertips  
 

Optimized quantity-within-distance models of spatial welfare heterogeneity

Benedict M. Holland and Robert Johnston ()

Journal of Environmental Economics and Management, 2017, vol. 85, issue C, 110-129

Abstract: Spatial welfare heterogeneity is frequently modeled within stated preference analysis as a function of discrete or continuous distance between households and affected resources. A common example is distance-decay analysis. Although distance-based models such as these are easily estimated, the ubiquity of this paradigm can lead to analyses that overlook other forms of analysis with equal or greater relevance. This paper develops an alternative approach to spatial heterogeneity in stated preference willingness to pay (WTP) based on the quantity or area of an affected resource surrounding each respondent at an optimized distance band or radius, with distance bands optimized using a grid-search algorithm that maximizes model likelihood. Methods and results are illustrated using a choice experiment on riparian land restoration in Maine, USA. The resulting quantity-within-distance model identifies systematic spatial patterns that are undetectable using distance-based analysis and directly relevant for welfare analysis.

Keywords: Q51; Q57; Choice modeling; Discrete choice experiment; Distance decay; Geographic information system; Nonuse value; Riparian; Spatial; Stated preference; Willingness to pay (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0095069617302462
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jeeman:v:85:y:2017:i:c:p:110-129

Access Statistics for this article

Journal of Environmental Economics and Management is currently edited by M.A. Cole, A. Lange, D.J. Phaneuf, D. Popp, M.J. Roberts, M.D. Smith, C. Timmins, Q. Weninger and A.J. Yates

More articles in Journal of Environmental Economics and Management from Elsevier
Series data maintained by Dana Niculescu ().

 
Page updated 2018-01-06
Handle: RePEc:eee:jeeman:v:85:y:2017:i:c:p:110-129